To ride dressage is to dance with your horse, equal partners in the delicate and sometimes difficult work of creating harmony and beauty.

Sunday, July 23, 2017

Worry? Helplessness? Desperation?

I am struggling to name the feelings constricting my heart this morning. Lance has been breathing faster/harder for at least the last 36 hours. Friday evening while he got his nebulized fluticasone, I decided we should walk down the lane to get our mail. We have to climb a short hill right after leaving our driveway and it was more than Lance could manage; he had to stop every few steps. Once the grade leveled out he didn't ask to stop, but his respirations were still hard – 47/minute. Granted, he was wearing a mask, but it was still alarming. He didn't breathe as hard last night, but when I did chores at 6:30 this morning, at the coolest time of the day, I noticed his nostrils were flaring. I timed his respirations – 36/minute.

I keep telling Rick that Lance's exercise tolerance has diminished since Cowboy Campmeeting, after we started using the nebulizer. He says the fluticasone wouldn't cause this, but I'm on the verge of mutiny because nothing else has changed in Lance's daily regimen. Obviously even the shortest of easy trail rides is out when he is breathing so hard just standing in his stall when it's cool.

Rick is doing what he can; I know he is at a loss about what more we can do as well. And he will have NO bandwidth to deal with this today; he was called to the coast on an emergency last night and didn't get home until 4:15 a.m. – and had to leave again at 7:15 because the horse was getting worse. (He hasn't been very busy during the week and his emergency load is usually very light; this is unusual.)

I know we can't safely drop the prednisolone cold turkey, but I'm tempted to pull Lance off all the meds and see what his baseline is. If he gets far worse, then at least I'll know that all these chemicals we're pouring into him each day are doing some good. If they are, at what cost to his overall health? (I know the cost in term of dollars, and it's more than nominal.) Still, Lance is my big, beautiful goober who nickers at me and is engaged with the world. I can't see putting him down because his breathing problems aren't responding well to treatment. Like some other areas in my life, this seems to be an unsolvable conundrum. The emotional burden is great.


The Dancing Donkey said...

As an asthmatic who has had a severe adverse reaction to flucotisone, I can tell you that it IS possible for the drug to make things much worse. That is what happens if you have an allergic reaction to this drug - extreme worsening of symptoms. If it were me, I would take him off this and see if there is improvement. If he does improve, keep in mind that he will likely have bad reactions to this entire class of drugs.

I hope things get better for you and you find some answers for Lance.

A :-) said...

I'm so sorry to hear this - you must be frantic.

I also have asthma and, at least in this human not all asthma controller meds work the same way, and not all of them work well. It's very individual. I used to take Advair (the roundy purple disk), then I was switched to Flovent, which is fluticasone propionate. It worked well for me for some time - and then it didn't any longer. I was switched to an inhaler called QVar (beclometasone dipropionate), which was not only awful, but completely useless for me. Now I take Arnuity Ellipta, which is a different form of fluticasone - fluticasone furoate. It an Flovent are inhaled powders. The Arnuity works really well for me. I also take montelukast in pill form (generic Singulair). So - you can see, sometimes it's very much a balancing act. I hope there's something else Lance can take that will work better for him.

Michelle said...

Thank-you both for your input; I read your comments to the vet! When he's not so tired, I will ask him about dropping the fluticasone to see if Lance stabilizes.

Theresa said...

Oh Michelle, I've no experience with fluticasone, but heaps with prednisone, which I'm sure you know how to wean down. Fingers crossed his breathing has gotten back to normal by now. Hugs too.

A :-) said...

You're welcome - I sure hope you guys will be able to find the balance for Lance soon. I know this weighs so heavily on you, and I imagine that a horse feels like a human feels when they can't breathe very well, and it's The No-Fun Plan.

Something else occurred to me - maybe Lance needs a rescue inhaler.

Do horses even have rescue inhalers? i.e., albuterol.

You've probably already thought of this, but I thought I'd mention it (for what it's worth). A rescue inhaler is what humans use when they are in the midst of an asthma attack. You need your controller med(s) that you take daily - the stuff in my first post - but if/when one of your triggers sets you off and you have an asthma attack/issue, controller meds don't help - you have to use your rescue inhaler to immediately open up your airway again.

I realize I'm neither a vet nor a human doctor - but I do have asthma, and I know, for me, that at the onset of an asthma attack/issue, it's the rescue inhaler that is the critical piece.

As with controller meds, there are multiple types of rescue inhalers now - the one that works best for me is Ventolin HFA, which, in human terms is "the blue one." I had "the red one" (which I think is called ProAir), and it was useless for me (besides which, I didn't like it). So, again, another trial and error balancing act to find which rescue inhaler works best.

Keeping Lance and you and Rick in my thoughts and prayers :-)

A :-) said...

Further - I just realized that if Lance is on prednisone already - well, for me, that's the step after my rescue inhaler; i.e., when my rescue inhaler doesn't do the trick. However, it usually only happens that I have to take Prednisone if something is really, really off with my controller med. I've had to do this when the dosage of my controller med was decreased a little too far. Additionally, my asthma doc has me take Prednisone in a way that I think you've heard me call "the bomb." It's not the short, step-down course that most people are familiar with. It's 6 pills all at once, every day, for 8 days. It's definitely a bomb, and it makes me crazy, but it works. Thankfully, I don't have to do it very often.